Thunderstorm Wind, Cheyenne
- When
- July 8, 4:11 PM MST
- Where
- Cheyenne County, (Sny)sidney Arpt
- Measured
- 82 kt (94 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.100, -102.990
Wind gust measured by the Sidney Airport sensor.
Very strong downburst winds hit Sidney Nebraska the afternoon of 8 July 2020.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Very strong downburst winds hit Sidney Nebraska the afternoon of 8 July 2020.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 8, 1:13 PM MST, 2 hours 58 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
213 PM MDT Wed Jul 8 2020
.SHORT TERM...(This evening through Thursday)
Issued at 300 PM MDT Wed Jul 8 2020
Forecast concerns deal primarily with fire weather conditions the
next several days.
Currently...Slow moving frontal boundary now lays along the
Colorado/Wyoming stateline this afternoon at 18Z. Temperatures
have cooled about 10 degrees over yesterday...but that's about the
only good news with this front. Very dry air behind the front with
1PM humidity in the upper single digits and low teens across much
of southeast Wyoming. Gusty winds mixing down from 500mbs with 25
to 35 mph common. Laramie reporting a gust to 49 mph at 1PM.
Current Red Flag Warnings looking good and no changes planned. The
one zone of concern is FWZ 310 (east of Laramie range). Cheyenne
had a gust to 28 mph...but has since calmed down. Will continue to
monitor.
Not seeing too much on radar currently. But latest HRRR and Hires
guidance continues to show convection developing for a brief
window late this afternoon through 01Z. Latest RAP guidance shows
a pocket of instability over the northern Nebraska panhandle from
22Z to 01Z with strong storms developing in 2000 to 2200 J/KG of
SBCAPE. So far...not too concerned with severe storms. After
that...winds ease early this evening as cooling begins. Timing of
RFW cancellation looks good.
Less wind Thursday will ease fire weather concerns some. GFS
soundings only showing roughly 20kts mixing down Thursday...so we
should stay below critical levels.
.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM MDT Wed Jul 8 2020
Fire weather concerns return Friday as a low pressure system
tracks across Montana and flattens the upper ridge. This creates a
tightening gradients across southeast Wyoming with 700mb winds
increasing to 25 to 35kts. With afternoon humidity forecast in the
single digits again Friday...critical fire weather conditions
looking likely. Will likely need a watch from the night crew
tonight for Friday.
Dry and breezy through the weekend with additional fire weather
concerns. Next chance for showers/storms appears to be maybe
Tuesday next week as another clipper system moves through the
area. Not looking too good though as QPF very light on both the
GFS and ECMWF.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1125 AM MDT Wed Jul 8 2020
VFR conditions expected for area terminals through the forecast
period. Cumulus clouds have begun to develop near KLAR and KCYS
where initial thunderstorm development is expected shortly after
19z this afternoon. Additional storms will develop farther east
into the NE Panhandle late this afternoon. Main hazard expected
with storms will be lightning and erratic, gusty winds. Storms
will move out away from NE Panhandle terminals by 03z this
evening. Additionally, SE WY terminals could see gusty afternoon
winds gusting up to 25 kts.
&&
.FIRE WEATHER...
Issued at 300 PM MDT Wed Jul 8 2020
Hot and dry weather pattern continues as upper high pressure over
the Rockies continues through the week. For this afternoon...winds
are mixing down from higher elevations of the
atmosphere...creating wind gusts of 25 to 35 mph across our higher
terrain areas. Afternoon humidity in the single digits and low
teens. As a result...Red Flag Warnings are in effect for those
FWZs where fuels are reported critical. See a reprieve in winds
Thursday with gusts 20 to 25 mph...before stronger winds return
Friday. Likely critical fire weather conditions Friday. No chances
for showers or wetting rains til maybe Tuesday next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301-302-305-
307-309.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...MB
FIRE WEATHER...GCCHazardous Weather Outlook National Weather Service Cheyenne WY 510 AM MDT Wed Jul 8 2020 WYZ101-103>107-109>118-091115- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 510 AM MDT Wed Jul 8 2020 This hazardous weather outlook is for portions of east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a slight chance of a few thunderstorms today, mainly along and just east of the Laramie Range including the Interstate 25 corridor. Brief gusty winds up to 55 mph are possible with these thunderstorms as they move east. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-091115- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County- Goshen County-East Laramie County- 510 AM MDT Wed Jul 8 2020 This hazardous weather outlook is for western Nebraska and far extreme eastern Wyoming near the Nebraska border. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered thunderstorms are possible this afternoon across far eastern Wyoming and western Nebraska. One or two of these thunderstorms may become severe with strong gusty winds up to 70 mph and large hail possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY There is a slight chance of thunderstorms Thursday afternoon and evening. Thunderstorms may contain small hail and gusty winds. .Spotter information statement... Spotter activation is unlikely this afternoon.
Special Weather Statement National Weather Service Cheyenne WY 310 PM MDT Wed Jul 8 2020 NEZ020-054-082145- Kimball NE-Banner NE- 310 PM MDT Wed Jul 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL AND SOUTH CENTRAL BANNER COUNTIES UNTIL 345 PM MDT... At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Oliver Campground, or 13 miles northwest of Kimball, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Kimball and south central Banner Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4133 10394 4144 10393 4141 10356 4123 10359 TIME...MOT...LOC 2110Z 276DEG 21KT 4136 10385 Brothers
Special Weather Statement
National Weather Service Cheyenne WY
327 PM MDT Wed Jul 8 2020
NEZ054-082215-
Kimball NE-
327 PM MDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL COUNTY UNTIL 415 PM
MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oliver Campground, or 13 miles west of Kimball, moving east at 15
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Kimball, Oliver Campground, Oliver Reservoir, Kimball Airport and
Bushnell.
This includes Interstate 80 in Nebraska between mile markers 1 and
29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4111 10404 4137 10404 4123 10350 4100 10362
4100 10378
TIME...MOT...LOC 2127Z 282DEG 15KT 4118 10392
HammerSpecial Weather Statement National Weather Service Cheyenne WY 415 PM MDT Wed Jul 8 2020 NEZ054-055-082300- Kimball NE-Cheyenne NE- 415 PM MDT Wed Jul 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND SOUTHEASTERN KIMBALL COUNTIES UNTIL 500 PM MDT... At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Kimball Airport, or 12 miles south of Kimball, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kimball, Potter, Dix, Brownson and Kimball Airport. This includes Interstate 80 in Nebraska between mile markers 18 and 54. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4129 10369 4122 10299 4100 10312 4100 10382 TIME...MOT...LOC 2215Z 306DEG 19KT 4106 10361 Hammer
Special Weather Statement National Weather Service Cheyenne WY 417 PM MDT Wed Jul 8 2020 NEZ095-096-082300- North Sioux NE-South Sioux NE- 417 PM MDT Wed Jul 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX COUNTY UNTIL 500 PM MDT... At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Agate Bed National Monument, or 27 miles northeast of Torrington, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Agate Bed National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4230 10404 4251 10403 4280 10351 4233 10349 TIME...MOT...LOC 2217Z 265DEG 14KT 4241 10393 Hammer
Special Weather Statement National Weather Service Cheyenne WY 419 PM MDT Wed Jul 8 2020 NEZ003-096-082300- Box Butte NE-South Sioux NE- 419 PM MDT Wed Jul 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE AND SOUTHEASTERN SIOUX COUNTIES UNTIL 500 PM MDT... At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near Kilpatrick Lake, or 24 miles northeast of Scottsbluff, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hemingford, Kilpatrick Lake and Berea. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4205 10349 4223 10348 4240 10295 4202 10290 TIME...MOT...LOC 2218Z 266DEG 12KT 4215 10338 Hammer
Special Weather Statement
National Weather Service Cheyenne WY
508 PM MDT Wed Jul 8 2020
NEZ021-055-082345-
Cheyenne NE-Morrill NE-
508 PM MDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND SOUTHEASTERN MORRILL
COUNTIES UNTIL 545 PM MDT...
At 507 PM MDT, Doppler radar was tracking showers with strong winds
over Cheyenne County and Southern Morrill County.
Wind gusts to 55 MPH or greater can be expected from these showers.
Locations impacted include...
Sidney, Lodgepole, Dalton, Gurley, Colton, Sunol, Brownson, Lorenzo,
Sidney Airport and Broadwater.
This includes Interstate 80 in Nebraska between mile markers 42 and
77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4100 10263 4101 10331 4156 10320 4166 10264
4140 10263 4139 10261 4105 10261
TIME...MOT...LOC 2307Z 242DEG 25KT 4142 10292 4092 10317
HammerThe Cheyenne radar (KCYS), 152 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
3 thunderstorm wind. Local standard time, as filed.
Wind gust measured by the Sidney Airport sensor.
Spotter reported wind gust of 60 mph.
India site in Cheyenne County about eight miles southeast of Sidney measured the reported wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906518, 896540, 896541.